Oklahoma, 2017Hail and Damaging Winds in Oklahoma, August 10 to 11, 2017
August 10 to 11, 2017 · NWS TSA · 16 events in 5 counties and zones
A complex of thunderstorms developed over northeastern Oklahoma during the evening hours of the 10th as a cold front moved into the region. These storms produced large hail and damaging wind gusts as they moved across northeastern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $119,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed over northeastern Oklahoma during the evening hours of the 10th as a cold front moved into the region. These storms produced large hail and damaging wind gusts as they moved across northeastern Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 5:48 PM CST, 31 minutes earlier.
Area forecast discussion, Aug 10, 5:48 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
648 PM CDT Thu Aug 10 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will remain possible mainly
over far Northeast Oklahoma this evening...while the majority of
ongoing activity in Central Oklahoma remains west of the CWA.
Additional thunderstorms are expected late tonight into Friday as
a MCS is forecast to move into the CWA ahead of a frontal boundary
approaching from the northwest. Periods of MVFR conditions and
gusty winds will be possible within the thunderstorms...with
continued MVFR periods possible behind the leading line of storms.
By Friday afternoon...conditions look to lift back to VFR over the
CWA from north to south. Some scattered convection will continue
to be possible Friday afternoon and will carry Prob30 groups.
&&
.PREV DISCUSSION... /Issued 319 PM CDT Thu Aug 10 2017/
DISCUSSION...
An active period of weather is set to begin across eastern
Oklahoma and western Arkansas. Several rounds of showers and
thunderstorms are anticipated through the middle of next week
with heavy rainfall and flooding an increasing concern. Will
hold off on issuing a Flash Flood Watch at this time but one will
more than likely be needed.
Thunderstorm chances will ramp up this evening and overnight as
a thunderstorm complex now gaining steam across northwest Oklahoma
spreads into eastern Oklahoma. These storms will have the potential
to be severe with strong gusty winds and large hail the main concern.
Locally heavy rain will also be of concern. This complex will likely
fade as it moves into southeast Oklahoma later this evening as the
storms move into the less favorable airmass. Additional thunderstorms
are expected to develop near the frontal boundary across Kansas and
spread into the area overnight and into Friday. The main concern overnight
into Friday will be heavy rainfall.
As we move into Friday and into next week, the frontal boundary that is
currently across Kansas will sag into the area on Friday and stall near
the Red River Friday night into Saturday. This front will then linger
across the region into the middle of next week. This front along with
a series of mid-level shortwaves will provide the lift necessary for
several rounds of showers and thunderstorms across the region. As the
ground becomes more saturated the threat for flooding will increase.
Widespread rainfall totals during this time could be in the 4 to 6
inch range with locally higher amounts. There will continue to be a
limited severe weather threat during this time with strong gusty
winds the main concern.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 72 84 70 83 / 90 70 50 60
FSM 74 85 72 86 / 60 70 40 60
MLC 73 85 71 86 / 70 60 60 60
BVO 70 84 68 82 / 90 50 20 60
FYV 69 81 66 82 / 60 70 40 60
BYV 68 82 66 82 / 60 60 20 50
MKO 72 83 70 83 / 80 70 50 60
MIO 69 83 68 82 / 80 50 20 50
F10 71 84 70 83 / 80 70 60 60
HHW 74 90 73 89 / 60 60 50 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION...20
Hazardous weather outlook, Aug 10, 4:00 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Thu Aug 10 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Thu Aug 10 2017
...ACTIVE PATTERN TO PERSIST INTO NEXT WEEK WITH PERIODS OF HEAVY
RAINFALL LIKELY...
...INCREASED SEVERE THUNDERSTORM POTENTIAL THIS EVENING AND
OVERNIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
TORNADO.
RISK...Very Limited.
AREA...West of Highway 75 in Northeast and East Central Oklahoma.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Mainly Northeast and East Central Oklahoma.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Limited.
AREA... Mainly Northeast and East Central Oklahoma.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA...Mainly Northeast and East Central Oklahoma.
ONSET...Ongoing.
DISCUSSION...
Strong to severe thunderstorms ongoing late this afternoon across
portions of western and central Oklahoma, as well as southern
Kansas, will continue to move to the east and southeast into
parts of northeast and east central Oklahoma by early evening.
Damaging wind gusts, large hail, and heavy downpours will be
possible. A very limited potential for tornadoes will also exist.
These storms are expected to decrease during the mid to late
evening as they move into slightly more stable air.
Additional thunderstorms are expected to develop through the
evening and into the overnight in the vicinity of a cold front
across parts of Kansas. These thunderstorms will move to the
southeast toward northeast Oklahoma and far northwest Arkansas
after midnight. The heavy rain and flash flood potential will be
increased with these thunderstorms. The strongest storms may also
pose a risk of damaging winds, especially if an organized complex
develops.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY THROUGH SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY AND WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
EXTENDED DISCUSSION...
Daily rounds of thunderstorms are expected from Friday into the
weekend. While the details remain difficult to pinpoint, many
areas will see 3 to 5 inches of rain between Thursday and
Saturday night, with local amounts possibly approaching 10 inches.
At this time it appears the greatest potential for the heaviest
rain will be focused across east central Oklahoma although the
axis of heavy rain will likely shift as this system evolves and
the situation becomes more clear. The rain is likely to be
widespread enough to cause rises on a number of area creeks and
streams, with some local flash flooding possible at locations
receiving the fastest rain rates.
The threat for additional locally heavy rainfall will likely
continue in some areas through mid week as the pattern remains
favorable. Flooding of main stem rivers will ultimately become a
concern should forecast rainfall amounts materialize.
There will also be at least limited severe weather potential with
any organized storm complexes, mainly in the form of damaging
wind gusts.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers should closely follow later forecasts as details
are refined and be prepared for at least some severe weather and
flooding potential from Thursday evening through the weekend.
Flash Flood Watches will likely be issued for parts of the
forecast area, perhaps as early as tonight.
weather.gov/tulsa contains additional information.In the hours before
Special weather statement, Aug 10, 5:57 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
657 PM CDT THU AUG 10 2017
OKZ054>056-110030-
Osage OK-Nowata OK-Washington OK-
657 PM CDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE...NORTHERN
WASHINGTON AND NORTHWESTERN NOWATA COUNTIES UNTIL 730 PM CDT...
At 656 PM CDT, a strong thunderstorm was located 4 miles west of
Caney, moving southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Bartlesville... Dewey...
South Coffeyville... Copan...
Wann... Hulah...
Wah Sha She State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Oklahoma.
LAT...LON 3700 9554 3671 9606 3700 9619
TIME...MOT...LOC 2356Z 304DEG 29KT 3702 9601
Thunderstorm Wind, Washington
- When
- August 10, 6:19 PM CST
- Where
- Washington County, 1 mi SSE of Copan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.887, -95.923
Strong thunderstorm wind gusts were estimated to 70 mph.
Thunderstorm Wind, Washington
- When
- August 10, 6:25 PM CST
- Where
- Washington County, 2.55 mi ENE of Copan
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.910, -95.885
The Oklahoma Mesonet station near Copan measured 73 mph thunderstorm wind gusts.
Thunderstorm Wind, Washington
- When
- August 10, 6:30 PM CST
- Where
- Washington County, 2 mi E of Copan
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.900, -95.894
Strong thunderstorm wind severely damaged the roofs of three homes east of Copan.
Thunderstorm Wind, Washington
- When
- August 10, 6:30 PM CST
- Where
- Washington County, 2.55 mi ENE of Copan
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.910, -95.885
The Oklahoma Mesonet station near Copan measured 70 mph thunderstorm wind gusts.
Thunderstorm Wind, Washington
- When
- August 10, 6:32 PM CST
- Where
- Washington County, 1.03 mi SE of Copan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.888, -95.919
Strong thunderstorm wind was estimated to 70 mph.
Thunderstorm Wind, Washington
- When
- August 10, 6:35 PM CST
- Where
- Washington County, 2.01 mi WNW of Dewey Wayside Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 36.859, -95.935
Strong thunderstorm wind blew down power lines and snapped large tree limbs near the W1100 Road and Highway 75 intersection.
Thunderstorm Wind, Washington
- When
- August 10, 6:35 PM CST
- Where
- Washington County, 0.39 mi SW of Dewey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.796, -95.935
Strong thunderstorm wind severely damaged a large metal barn.
Thunderstorm Wind, Washington
- When
- August 10, 6:36 PM CST
- Where
- Washington County, 3.87 mi E of Copan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.900, -95.860
Strong thunderstorm wind was estimated to 70 mph.
Thunderstorm Wind, Washington
- When
- August 10, 6:36 PM CST
- Where
- Washington County, 0.83 mi E of Copan
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.902, -95.915
Strong thunderstorm wind blew down trees and power lines along Highway 10 and Highway 75.
Thunderstorm Wind, Washington
- When
- August 10, 6:40 PM CST
- Where
- Washington County, 1.19 mi ENE of Dewey Wayside Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.859, -95.881
Strong thunderstorm wind blew down power lines near W1100 Road and N 4000 Road.
Thunderstorm Wind, Nowata
- When
- August 10, 6:55 PM CST
- Where
- Nowata County, 5 mi W of Nowata
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.700, -95.720
Strong thunderstorm wind uprooted a large tree.
Hail, Nowata
- When
- August 10, 7:00 PM CST
- Where
- Nowata County, 0.4 mi WSW of Watova
- Measured
- 2 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.618, -95.657
Thunderstorm Wind, Washington
- When
- August 10, 7:01 PM CST
- Where
- Washington County, 5.66 mi SSE of Dewey
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.728, -95.881
Strong thunderstorm wind blew down trees across Highway 60 near the N 4000 Road.
Hail, Rogers
- When
- August 10, 7:40 PM CST
- Where
- Rogers County, 2 mi E of Foyil
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.430, -95.484
Thunderstorm Wind, Mayes
- When
- August 10, 8:49 PM CST
- Where
- Mayes County, 5.38 mi WNW of Pryor
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.340, -95.403
Strong thunderstorm wind destroyed an unoccupied mobile home, blew down power poles and trees, and destroyed two barns in the Osage area.
Thunderstorm Wind, Tulsa
- When
- August 11, 3:15 AM CST
- Where
- Tulsa County, 0.68 mi ENE of Garnett
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.174, -95.819
Strong thunderstorm wind uprooted trees and blew down power poles near S 145th East Avenue and E Marshall Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Minnesota, August 10, 20172 deaths · 1 injured · 1 event
- Flash Flood in Ohio, August 10, 2017$2.0 million · 1 event
- Flood and Hail in Kansas, August 10, 2017$175,000 · 4.25 in hail · 21 events
- Flash Flood and Damaging Winds in Arizona, August 10, 2017$252,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 10, 2017$65,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 20174.25 in hail · 44 events
- Flash Flooding and Flooding in Alabama, August 10, 201728 events
- Hail and Damaging Winds in Oklahoma, August 10, 2017$25,000 · 1.75 in hail · 6 events
- Hail in Colorado, August 10, 20173 in hail · 16 events
- Hail and Damaging Winds in Colorado, August 10, 20171 in hail · 15 events
- Hail and Damaging Winds in Iowa, August 10, 20171.75 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, August 10, 2017$9,000 · 1.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718104, 718105, 718106, 718107, 718108, 718109, 718110, 718111, 718112, 718113, 718114, 718115, 718116, 718117, 718118, 721034.